Alert archive / South Dakota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 294, NWS Sioux Falls, SD

August 3, 2005McCook County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 3, 2005, 7:04 PM CDT for McCook County, South Dakota. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2005, 7:04 PM CDT (00:04 UTC)
Expired
Aug 3, 2005, 7:44 PM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County McCook County, SD

The radar

The Sioux Falls radar (KFSD), 56 km from the middle of the area, began a volume at 00:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 7:22 PM CDTHAIL 0.881 E Salem, SD

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 3:05 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2005-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2005-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1422 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
358 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 040004
SVRFSD
SDC087-040045-
/O.NEW.KFSD.SV.W.0294.050804T0004Z-050804T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
704 PM CDT WED AUG 3 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MCCOOK COUNTY IN SOUTHEAST SOUTH DAKOTA

* UNTIL 745 PM CDT

* AT 704 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 4 MILES WEST OF SALEM...OR ABOUT 26 MILES
  SOUTHWEST OF MADISON...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CANISTOTA AROUND 715 PM CDT
  MONTROSE AROUND 725 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT
WEDNESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4383 9758 4356 9756 4356 9713 4383 9715

$$

MJF
2 follow-up statements
000 
WWUS53 KFSD 040026
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
726 PM CDT WED AUG 3 2005

SDC087-040045-
/O.CON.KFSD.SV.W.0294.000000T0000Z-050804T0045Z/
MCCOOK SD-
726 PM CDT WED AUG 3 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 745 PM CDT FOR
MCCOOK COUNTY...

AT 726 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 5 MILES WEST OF MONTROSE...OR ABOUT 22
MILES NORTH OF PARKER...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  MONTROSE AROUND 735 PM CDT

LAW ENFORCEMENT REPORTED NICKEL SIZE HAIL 1 MILE EAST OF SALEM AT 
722 PM. THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY 
BUILDING AND STAY AWAY FROM WINDOWS.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 1000 PM CDT 
WEDNESDAY EVENING FOR SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4383 9758 4356 9756 4356 9713 4383 9715

$$

MJF
000 
WWUS53 KFSD 040044
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
743 PM CDT WED AUG 3 2005

SDC087-040053-
/O.CAN.KFSD.SV.W.0294.000000T0000Z-050804T0045Z/
MCCOOK SD-
743 PM CDT WED AUG 3 2005

...THE SEVERE THUNDERSTORM WARNING FOR MCCOOK COUNTY WILL EXPIRE AT 
745 PM...

THE WARNING HAS BEEN ALLOWED TO EXPIRE...THE STORM HAS WEAKENED BUT 
IS PRODUCING TORRENTIAL DOWNPOURS IN EASTERN MCCOOK COUNTY.

LAT...LON 4383 9758 4356 9756 4356 9713 4383 9715

$$

MJF

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 2:50 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Aug 3, 2:50 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
250 PM CDT WED AUG 3 2005

.DISCUSSION...
MAIN FCST PBLM WL BE WHEN TRW WL DEVELOP ACRS CWA TONIGHT.
ATTM...MID LEVEL CAP IN PLACE WHILE CDFNT IS MOVG THRU SRN CWA. CAP
IS NOT EXPECTED TO BREAK UNTIL THIS EVE WITH APPROACH OF S/W. CAP
SHUD BREAK FIRST ACRS WRN CWA AND COOLING WL SPREAD E DURING NITE.
TRW OVR WRN SD ASSOCD WITH THIS S/W SHUD CONT TO DEVELOP AS IT MOVES
EWD. NEXT QUESTION WL BE SVR WX THREAT. SINCE COOLER AIR ALOFT LAGS
WELL BEHIND FNT...AND LOW LEVELS BECOME MORE STABLE WITH INFLUX OF
COOLER AIR IN THE LOW LEVELS WITH TIME...THREAT OF SVR WX MAY BE
SOMEWHAT LIMITED. CUD SEE SVR STORMS OVR WRN CWA THIS EVE...BUT AS
NIGHT PROGRESSES MAY JUST TURN INTO RAIN EVENT...AS GUSTY WINDS
ASSOCD WITH STORMS MAY HAVE A HARD TIME REACHING SFC. STILL WITH
COLDER AIR ALOFT CUD SEE DECENT HAIL WITH SOME OF THE STORMS AS
SHEAR STILL FAIRLY GOOD.

LINGERING PRECIP OVR SERN CWA THU MORN...BUT CWA SHUD CLEAR OUT
NICELY WITH COOLER TEMPS AND DRIER AIR EXPECTED. SHUD REAMIN MILD ON
FRI WITH DRY AIR IN PLACE AND PLENTY OF SUNSHINE. WL WARM UP AGAIN
THIS WEEKEND AS RIDGE ALOFT BUILDS OVR NRN ROCKIES...BUT WL NOT BE
AS HUMID AS IT HAS BEEN. HUMIDITY SHUD RETURN NICELY BY MON AS RIDGE
AXIS SHIFTS EWD INTO PLAINS ALLOWING BEETER LLM TO RETURN. WL ALSO
BE HOT AGAIN MON INTO WED...WITH CDFNT MOVING THRU WED. WL KEEP DRY
FRI THRU TUES...WITH A CHC OF TRW ON WED.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&
Hazardous weather outlook, Aug 3, 10:54 AM CDT, 8 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1054 AM CDT WED AUG 03 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-041200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1054 AM CDT WED AUG 03 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS IN AREAS SOUTH AND
EAST OF A LINE FROM TYNDALL TO SIOUX FALLS TO JACKSON MN LATE
AFTERNOON INTO THIS EVENING. THE MAIN THREAT FOR SEVERE WEATHER
WILL BE WIND GUST OF 60 MPH AND HAIL TO THE SIZE OF QUARTERS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE WEST OF INTERSTATE 29 AFTER 4
PM.
SPOTTER ACTIVATION WILL BE POSSIBLE ACROSS PORTIONS OF NORTHWEST
IOWA AFTER 6 PM.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 3, 6:00 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
600 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0558 PM     HAIL             1 NW MITCHELL           43.74N 98.05W
08/03/2005  0.75 INCH        DAVISON            SD   TRAINED SPOTTER

&&

CJ
Local storm report, Aug 3, 6:03 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
603 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0601 PM     HAIL             MITCHELL                43.73N 98.03W
08/03/2005  1.00 INCH        DAVISON            SD   TRAINED SPOTTER

&&

CJ
Local storm report, Aug 3, 6:31 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
631 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             5 S MITCHELL            43.66N 98.03W
08/03/2005  1.75 INCH        DAVISON            SD   TRAINED SPOTTER

&&

CJ
Local storm report, Aug 3, 6:48 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
648 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0623 PM     HAIL             6 WSW FULTON            43.69N 97.93W
08/03/2005  0.88 INCH        HANSON             SD   TRAINED SPOTTER

&&

CJ
Local storm report, Aug 3, 6:49 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
649 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0647 PM     HAIL             6 WSW FULTON            43.69N 97.93W
08/03/2005  0.88 INCH        HANSON             SD   TRAINED SPOTTER

&&

CJ
Local storm report, Aug 3, 6:57 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
657 PM CDT WED AUG 03 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0657 PM     HAIL             PARKSTON                43.39N 97.99W
08/03/2005  1.00 INCH        HUTCHINSON         SD   TRAINED SPOTTER

&&

CJ

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 3, 7:21 PM CDTSevere Thunderstorm WarningFSDLake, Moody39 min
Aug 3, 7:39 PM CDTSevere Thunderstorm WarningFSDHutchinson, Turner66 min
Aug 3, 8:00 PM CDTSevere Thunderstorm WarningFSDMoody18 min
Aug 3, 9:35 PM CDTSevere Thunderstorm WarningFSDUnion40 min
Aug 3, 10:50 PM CDTSevere Thunderstorm WarningFSDClay, Union25 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.